GULP!

Fabulous color, non?

Rituxan #1: Chemotherapy #6

If you want to find misinformation about any medical condition – do a google search! Then, make sure you have a good sense of humor and don’t believe everything you read.

My doc and his trusty nurse had said that sometimes people can be allergic to Rituxan – the drug which treats Non-Hodgkin’s lymphoma that I was now to take in between my bi-weekly chemo sessions.  It’s given through an IV and not supposed to have the terrible side affects that chemo does. The first dose is given over six hours.

“Why is it given over six hours,” I mused.  “Because the patient can be allergic to it,” said the kind doctor.  “What happens if you are allegric?”  “Well, you can get hives in the back of your throat…BUT the minute the drip is stopped the allergy goes away.”  WHAT??   Your body reacts to the medicine and it’s like, “Whoa Tex! Stop right there!”  Then it gets used to it and each dose gets easier and easier until the last which is very quick.  Or so they say.

Hives on your throat – I was afraid to ask what that meant and I was scared, thus the google search: first time reaction to Rituxan. The first lady I came upon had a heart attack and the EMS (EMT, UKers) had to come revive her. Great.  Then I read about a man who was not being able to run his usual 12 miles the next day, only six.  Well, if that isn’t going from the ridiculous to the sublime I don’t know what is.

I only know I was a mess going into the infusion center that day. To be honest to all of you fashionistas out there – I broke down and wore leggings and flats.  I mean I was going to be there more than six hours!  Anyway, the blog is called Chemo In Louboutins, not Rituxan in Louboutins!

They started an IV, took some blood and then gave me Benedryl. If you have ever taken Benedryl for allergies, you know it makes you tired. Well, getting it in the arm is like it being shot into your brain.  A switch is flicked and you go from normal to drugged in a matter of seconds.  You can’t form words and you can’t keep your eyes open.

Then, they started the Rituxan drip very slowly. The bag was huge and looked like it never would end.  A few nurses pop in and out, making sure you are ok. I told one the story about the lady having a heart attack and she looked at me and said, Well, that’s absurd!  She obviously wasn’t at Penn. That would never happen here… We would never let it get that bad..so stop worrying.”   The nurse also assured me that in all the years she has been a nurse, there was never anyone who didn’t get the whole first dose.   So I knew even if I reacted, I was staying there until the bitter end.

After the first hour and a half, they came in to speed it up.  About five minutes after the change, my throat felt funny and I panicked.  They stopped the medicine right away, then alerted me that it would get worse before it got better. I felt a big lump in my throat as they were giving me an IV of Pepcid, resuming the Rituxan again after 30 minutes.

On our floor, four of us were getting Rituxan for the first time and every one of us had a reaction at the same time. The nurses were scrambling to take care of all of us. After this first reaction, it was fine for the last five or so hours…just exhausting. I got home and crawled into bed.

Thank goodness I had no symptoms the next day and, no, I did not go for that six mile run to test myself.

The next week was Chemo 6.  By now I am a pro – I know exactly what meds I take before the chemo and which nurse is the best for getting in the IV the fastest. Miraculously it did not hurt and I was out in record time.

Are you asking – hey Schwartzie, love the shoes but what’s with the hair and glasses – we can’t see your face?   Well, the time has come for me to cover up my hair-starved head.  I haven’t lost it all but, man, is it thin. I had bought this Halo Bob half-head hair thing and putting it on gives me the perfect chance to get out the Pucci scarf which matches the shoes (kind of).  The glasses are my defense mechanism because I am not feeling so pretty and the dress is big because the pounds are piling on.

The boy has left so not so happy…thus the false grin.

THE GOODS

1. THE INTERNET
The Interweb, as my friend Helen calls it, is great for many, many things: FaceTime, Spotify, watching shows online, blogging, etc, etc..but use it carefully.  Finding out medical info online can be as helpful as it is dangerous.  Make sure you know who is saying what and where they are saying it…this definitely pertains to anything to do with your health!

2. THE HALO BOB
This work of hair artistry has saved my life.  For anyone unsure of when their hair might fall out, this is perfect.  I had too much hair for a wig and too little to feel pretty.  Embrace the Axl Rose look!

3. CELEBRATING THE END OF PROJECTS
I know I already wrote about projects but I finally got through my first one – so time to celebrate! A needlepoint pillow I have had for at least 10 years – finally done. Now started the XMAS stocking for my beau…cranking that one out…and the other pillow for my Mom. Hopefully chemo will be over by the time these are finished!  Oh, had a dirty Martini to celebrate!

One thought on “GULP!

  1. The scarf looks really great – and those sunglasses are so useful. I used to wear giant sunglasses during treatment days so people wouldn’t notice the missing eyebrows.

    Keep on going – you’re getting there!

    Catherine
    http://www.facingcancer.ca

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: